Nebraska, 2013

Tornado and Hail in Nebraska, May 19, 2013

May 19, 2013 · NWS GID · 19 events in 8 counties and zones

This Sunday afternoon and evening was one of the more prolific severe weather events in the spring of 2013, in terms of the number of reports. This event was part of the same large-scale system that produced a few severe thunderstorms the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$515,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Sunday afternoon and evening was one of the more prolific severe weather events in the spring of 2013, in terms of the number of reports. This event was part of the same large-scale system that produced a few severe thunderstorms the previous day. A digging upper-level trough was over the western United States, while low pressure continued to organize over South Dakota, becoming vertically-stacked by evening. The associated cold front progressed through South Central Nebraska, helping to initiate the thunderstorms. Prior to thunderstorm development, a subtle short-wave trough moved through, introducing cooler and drier air aloft and increasing potential instability. The exit region of an 85 knot upper-level jet streak nosed into Oklahoma, coupling with the cold front to create deep, large-scale lift.

Surface temperatures peaked in the low to mid 70s, while dewpoints were in the 60s ahead of the front and in the 50s behind. MLCAPE was not overly impressive, with 1000-1500 J/kg ahead of the front and 500-1000 J/kg post-frontal. Deep layer shear was sufficient for supercells. With no cap in place, scattered thunderstorms began forming between 2 and 3 pm CDT, from Grand Island north and west. The storms increased in coverage as the afternoon progressed. While some remained discrete, the shear number of storms gradually led to several short multicell line segments. By 4 pm CDT, additional storms formed further south along the Highway 281 corridor. Before the storms exited into southeastern Nebraska, one large, solid squall line had formed, but numerous embedded, discrete cells were still discernible.

With upper-level low pressure just north of the area and the associated cold temperatures aloft, the storms were largely hail producers. Quarter to golf ball size hail reports were numerous. The most severe storm of the event tracked east-northeast across Buffalo County and into Hall County. However, it dropped the largest hail and was the most intense over Buffalo County. Near Gibbon, baseball size hail occurred. This storm probably produced similar size hail along the more rural portions of its track, between Kearney and Gibbon, but the lack of population resulted in no other similar reports. The assistant fire chief in Gibbon reported that a law enforcement officer was dispatched to mile marker 279 on Interstate 80, or about 7 miles east of Kearney, where vehicles had broken windshields. Another storm produced a short-track, weak EF1 tornado near Wolbach in southern Greeley County. Most of the severe weather occurred within and around the Tri-Cities of Kearney, Grand Island and Hastings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 2:18 PM CST, 2 minutes earlier.

Area forecast discussion, May 19, 2:18 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT SUN MAY 19 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 235 PM CDT SUN MAY 19 2013

WE ARE MONITORING RADAR.

PLEASE SEE THE 1113 AM AFD FOR OUR MORE EXTENSIVE THINKING ON THE
CONVECTIVE ENVIRONMENT AND EXPECTATIONS.

ALOFT: AN 85 KT ULJ ON THE DYNAMIC TROPOPAUSE WAS EJECTING ONTO THE
SRN PLAINS WITH A CUT-OFF LOW DEVELOPING OVER SD.

SFC: A COOL FRONT BISECTED THE FCST AREA AT 19Z /ROUGHLY JUST W OF
HWY 281/. THIS FRONT WILL SLOWLY DEPART TO THE E THIS EVNG...
PUTTING THE FCST AREA IN THE COOL SECTOR OF THE CUT-OFF.

NOW THRU SUNSET: DESTABILIZATION IS UNDERWAY. SO EXPECT SCT TSTMS
WILL CONTINUE TO ERUPT. THE WIND PROFILE IS BECOMING UNIDIRECTIONAL
AND 0-5 KM SHEAR WILL BE DECREASING OVER THE NEXT 6 HRS. MLCAPE
SHOULD PEAK AROUND 1500 J/KG. STORMS SHOULD ORGANIZE INTO SHORT
LINE SEGMENTS OF MULTICELLS. OVERALL EXPECT A DECENT AMT OF SUB-
SEVERE HAIL WITH THE STRONGEST STORMS.

WHILE TOR WW 181 IS IN EFFECT FROM GENEVA NEB-BELOIT KS...THIS IS
MAINLY TO COVER THE INITIAL TSTM DEVELOPMENT THAT IS LIKELY TO TAKE
THE FORM OF MARGINAL 1" HAIL AND G60 MPH. AS THE STORM STRENGTHEN
THE MAIN SHOW WILL BE FURTHER E.

TNGT: TSTMS WANE WITH LOSS OF DAYTIME HEATING. FCST MAY BE A LITTLE
PESSIMISTIC ON CLOUDS. EXPECT M/CLEAR TO P/CLOUDY.

MON: A DECENT START TO THE DAY BUT UPR-LVL COLD POOL WILL RESULT IN
DESTABILIZATION AND ISOLATED AFTN SHWRS AND POSSIBLY A TSTM. BEST
CHANCE FOR THUNDER WILL BE S AND E OF THE TRI-CITIES. MOST PLACES
WILL REMAIN DRY.

BREEZY W WINDS WILL GUST 25-35 MPH AFTER 10 AM.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 318 PM CDT SUN MAY 19 2013

MAIN FORECAST CONCERNS WILL BE CHANCES FOR SHOWERS MONDAY NIGHT
THROUGH WEDNESDAY AND THUNDERSTORMS THURSDAY THROUGH SUNDAY AND
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL LOW IN THE NORTHERN PLAINS WILL CONTINUE TO DRIFT
TO THE EAST FOR MONDAY NIGHT THROUGH WEDNESDAY. MONDAY NIGHT INTO
TUESDAY IT IS CLOSE ENOUGH THAT THERE IS A CHANCE FOR SHOWERS
ACROSS THE AREA. THE MUCAPE IS LITTLE TO NOTHING. IN ADDITION
DURING THIS TIME THERE IS A COLD FRONT THAT MOVES THROUGH THE
AREA. THIS WILL HELP TO KEEP TEMPERATURES BELOW NORMAL FOR THIS
TIME OF YEAR. BY TUESDAY NIGHT AND WEDNESDAY THE UPPER LOW MOVES
FURTHER TO THE NORTHEAST...BUT STILL SENDS SOME WEAK LOBES OF
ENERGY THROUGH THE FORECAST AREA. MOISTURE CONTINUES ACROSS MOST
IF NOT ALL OF THE AREA AND EXPECT THERE TO BE CLOUDS. THE SHOWERS
SHOULD BE CONFINED TO THE FAR NORTH AND THE CHANCES ARE MINIMAL.
THE COOLER AIR REMAINS ACROSS THE AREA.

A SHORT WAVE RIDGE BUILDS BEHIND THE UPPER LEVEL LOW IN THE
NORTHERN PLAINS. WITH THE UPPER LEVEL LOW TO THE NORTHEAST...THERE
IS A BREAK IN THE PRECIPITATION ACROSS THE FORECAST AREA WEDNESDAY
NIGHT. ANOTHER UPPER LEVEL WAVE THAT DEVELOPS IN THE NORTHWEST
CONUS WILL START TO AFFECT THE AREA AGAIN BY THURSDAY. THE FIRST
WEAK WAVE MOVES INTO THE AREA THURSDAY AND BRINGS A SMALL CHANCE
FOR THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS. THE WEAK WAVES
CONTINUE TO MOVE INTO THE AREA THROUGH SUNDAY. MODELS HAVE SOME
DIFFERENCES IN THE TIMING OF THE WAVES AND THEREFORE SOME
DIFFERENCES IN HOW MUCH PRECIPITATION THERE WILL BE. IT LIKELY
WILL NOT BE RAINING ALL OF THE TIME IN EVERY LOCATION...BUT HAVE
KEPT CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.

TEMPERATURES WILL REMAIN AROUND NORMAL FOR THIS TIME OF YEAR FOR
THURSDAY AND FRIDAY...BUT BY SATURDAY AND SUNDAY AS A SURFACE LOW
DEVELOPS ON THE HIGH PLAINS...WINDS TURN TO THE SOUTH AND THERE IS
SOME WARM ADVECTION. TEMPERATURES WILL WARM BACK ABOVE NORMAL AGAIN
FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1237 PM CDT SUN MAY 19 2013

THIS AFTN: VFR. POCKETS OF IFR VSBYS IN SCT SHWRS/TSTMS THIS AFTN.
WONT INCLUDE TSRA/CB IN THE TAF UNTIL IT HAS A LEGIT CHANCE OF
HITTING THE TERMINAL. SO WATCH FOR AMENDMENTS. E WINDS AROUND 10
KTS WILL GRADUALLY SWING AROUND TO SW.

TNGT: VFR. ANY SCT SHWR/TSTM ACTIVITY WANES WITH SUNSET. W WINDS
AROUND 10 KTS.

MON THRU 18Z: VFR WITH W WINDS INCREASING AND GUSTING 25-30 KTS
AFTER 16Z.

CIG CONFIDENCE: MEDIUM
VSBY CONFIDENCE: HIGH
WIND CONFIDENCE: MEDIUM
WX CONFIDENCE: MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...JCB
AVIATION...HALBLAUB
Hazardous weather outlook, May 19, 11:05 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1205 PM CDT SUN MAY 19 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201715-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1205 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA THIS
AFTERNOON. THERE IS A SLIGHT RISK THAT A COUPLE THUNDERSTORMS
COULD TURN SEVERE AFTER 2 PM...EAST OF A LINE FROM OSCEOLA
NEBRASKA...TO BELOIT KANSAS. THE MAIN THREATS WILL BE HAIL AROUND
ONE INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS. THE
THREAT FOR SEVERE THUNDERSTORMS WILL END BY 7 PM.

ELSEWHERE...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL UP TO THE SIZE OF DIMES OR NICKLES.

THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS
THE OUTLOOK AREA. THUNDERSTORM ARE THEN POSSIBLE AGAIN THURSDAY
AND FRIDAY. AT THIS POINT...IT IS TOO EARLY TO DEFINITIVELY
DETERMINE THE SEVERE WEATHER THREAT LEVEL WITH THOSE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE RELAY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, May 19, 2:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT SUN MAY 19 2013

NEZ061-192045-
BUFFALO NE-
314 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO COUNTY UNTIL 345
PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GIBBON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 271 AND 285.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4091 9909 4089 9880 4066 9887 4065 9894
      4066 9913
TIME...MOT...LOC 2014Z 185DEG 15KT 4071 9900

FAY

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado. Local standard time, as filed.

Hail, Buffalo

When
May 19, 2:20 PM CST
Where
Buffalo County, 6 mi ENE of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
40.733, -98.974

Hail, Buffalo

When
May 19, 2:30 PM CST to 2:50 PM CST
Where
Buffalo County, 4 mi WSW of Gibbon to 3 mi N of Gibbon
Measured
2 in hail
Property damage
$75,000
Reported by
SHAVE Project
Coordinates
40.728, -98.901

Hail ranging in size from half dollars to hen eggs was reported.

Hail, Dawson

When
May 19, 2:36 PM CST to 2:42 PM CST
Where
Dawson County, 3 mi S of Cozad to 3 mi SE of Cozad
Measured
1.5 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
40.827, -99.970

Hail, Buffalo

When
May 19, 2:46 PM CST
Where
Buffalo County, 1 mi N of Gibbon
Measured
2.75 in hail
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.764, -98.830

Hail, Dawson

When
May 19, 2:59 PM CST to 3:13 PM CST
Where
Dawson County, 10 mi NW of Lexington to 15 mi N of Lexington
Measured
1.75 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
40.882, -99.865

Hail, Buffalo

When
May 19, 3:00 PM CST
Where
Buffalo County, 2 mi E of Gibbon
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -98.792

Hail, Buffalo

When
May 19, 3:00 PM CST
Where
Buffalo County, 3 mi WNW of Shelton
Measured
1.25 in hail
Property damage
$25,000
Reported by
SHAVE Project
Coordinates
40.797, -98.783

Hail, Hall

When
May 19, 3:25 PM CST
Where
Hall County, 5 mi NW of Wood River
Measured
1 in hail
Reported by
Public
Coordinates
40.871, -98.668

Hail, Hall

When
May 19, 3:35 PM CST
Where
Hall County, 1 mi N of Wood River
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.834, -98.600

Hail, Howard

When
May 19, 3:44 PM CST
Where
Howard County, 4 mi N of St Libory
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.138, -98.370

Hail, Hall

When
May 19, 3:46 PM CST
Where
Hall County, Wood River
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.820, -98.600

Tornado, Greeley

When
May 19, 3:51 PM CST to 3:53 PM CST
Where
Greeley County, 3.25 mi NE of Wolbach to 3.48 mi NNE of Wolbach
Rating
EF1
Path length
0.23 mi
Path width
25 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.439, -98.365

This tornado touched down a few miles northeast of Wolbach and was on the ground for approximately 2 minutes. With an estimated top wind speed of 90 mph, damage from this tornado included a destroyed mobile home and outbuilding and broken tree limbs of 5 to 8 inches in diameter.

Hail, Hall

When
May 19, 3:58 PM CST to 4:11 PM CST
Where
Hall County, Alda to 2 mi S of Alda
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -98.470

Hail, Adams

When
May 19, 4:27 PM CST to 4:36 PM CST
Where
Adams County, Hastings
Measured
1.25 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
40.580, -98.380

Hail, Hall

When
May 19, 4:27 PM CST
Where
Hall County, Grand Is
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -98.350

Hail, Adams

When
May 19, 4:28 PM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.390

Hail, Adams

When
May 19, 4:36 PM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
40.590, -98.390

Hail, Nance

When
May 19, 4:46 PM CST
Where
Nance County, 2 mi W of Fullerton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.370, -98.019

Hail, Thayer

When
May 19, 7:02 PM CST
Where
Thayer County, Hebron
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.170, -97.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450127, 450152, 450128, 450130, 450131, 450132, 450153, 450136, 450137, 450138, 450140, 450156, 450141, 450144, 450145, 450146, 450148, 450149, 450125.